Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 188, NWS Lubbock, TX

September 20, 2001King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 20, 2001, 6:16 PM CDT for King County, Texas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 6:16 PM CDT (23:16 UTC)
Expired
Sep 20, 2001, 6:45 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County King County, TX

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:30 PM CDTHail 0.88Guthrie, TX
Sep 20, 6:35 PM CDTHail 0.75Grow, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 4 hours 16 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU SEP 20 2001

AN MCS LOOKING MORE PROBABLE LATE TODAY AND TONIGHT OVER THE EASTERN
COUNTIES. HIGH DEWPOINTS HAVE POOLED ACROSS THE ROLLING PLAINS NORTH
INTO THE SOUTHEASTERN PANHANDLE. THIS COMBINED WITH COLD
TEMPERATURES ALOFT HAS RESULTED IN HIGH INSTABILITY ACROSS THE AREA
TODAY WITH CAPES AS HIGH AS 3500 J/KG. SURFACE TROUGH OF LOW
PRESSURE NOTED FROM THE CENTRAL OK PANHANDLE SOUTHWEST INTO
SOUTHEASTERN NM. SHORTWAVE NOTED ON WV IMAGERY MOVING INTO SW NM.
THIS WAVE COMBINED WITH A WEAK WAVE INTO COLORADO WILL COMBINE TO
PRODUCE INCREASING SYNOPTIC SCALE MOTION AND FURTHER STEEPEN LAPSE
RATES LATE TODAY. THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE IN CWA
BUT INITIAL GUESS IS THAT THEY WILL BE FOCUSED ALONG SURFACE TROUGH
NORTHWEST...PERHAPS ISOLATED TO WIDELY SCATTERED...WITH BETTER
COVERAGE OVER THE EAST WHERE INSTABILITY WILL BE MAXIMIZED LATER
THIS EVENING AS BOUNDARY FORCING INCREASES BENEATH INCREASING
VERTICAL MOTION FIELD ALOFT. MID LEVEL FLOW LOOKS WEAK TO SUPPORT
SUSTAINED SUPERCELLS...BUT STRONG MULTICELL STORMS WITH HAIL AND
GUSTY WINDS LOOKS LIKELY..AGAIN MORE NUMEROUS EAST.

THIS ACTIVITY SHOULD MOVE EAST INITIALLY...AND THEN BEGIN TO
PROPAGATE SOUTHEAST AND SOUTH AS MESOSCALE COMPLEX DEVELOPS OVER THE
EASTERN PANHANDLE/WESTERN OK AND PERHAPS INTO THE ROLLING PLAINS
TONIGHT. SYSTEM WILL FEED ON 20 TO 30 KNOT SOUTHERLY 850 MB JET.
WITH VERY HIGH PRECIPITABLE WATER VALUES...LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

THIS SYSTEM LOOKS AS IT WILL PROPAGATE SOUTHEAST TOWARD THE BIG
COUNTRY TOWARD MORNING...WITH OUTFLOW BOUNDARY/FRONT BRIDGING
SOUTHWARD INTO CENTRAL AND SOUTHWEST TEXAS WITH EASTERLY BOUNDARY
FLOW OVER THE SOUTH PLAINS FOR SATURDAY. AIRMASS SAT OVER THE
EASTERN ZONES WILL DRY CONSIDERABLY ON SATURDAY WITH HIGH CENTERED
OVER NW OK. COULD SEE ADDITIONAL DEVELOPMENT OVER THE WESTERN
COUNTIES INTO EASTERN NM WITH UPSLOPE FLOW AND STILL FAIRLY HIGH
DEWPOINTS NORTH OF THE BOUNDARY. WITH NW FLOW ALOFT...SOME OF THESE
STORMS MAY MOVE INTO THE SOUTH PLAINS SO WILL MAINTAIN CHANCE POPS
SAT AND SAT NIGHT.

STRONG STORM COMING ASHORE ALONG THE PACIFIC NORTHWEST COAST LATE
SATURDAY WILL RESULT IN SHARPLY AMPLIFYING UPPER PATTERN OVER THE
CONUS SUNDAY. TROUGH MOVING THROUGH THE MIDWEST WILL PUSH FRONT
ACROSS THE AREA ON SUNDAY WILL COOLER TEMPS AND A CHANCE OF
SHOWERS/THUNDERSTORMS. BLOCKING HIGH PRESSURE PATTERN TOWARD MID
WEEK...WITH MAIN WESTERLIES HAVING RETREATED NORTHWARD ALONG
CANADIAN BORDER. STILL LOOKS COOLER THAN NORMAL WITH SLIGHT CHANCE
OF RAIN THROUGH EXTENDED. PRELIM NUMBERS FOLLOW.

FRIONA     59/82/58/83   4433   TULIA       60/83/59/84   5333
CHILDRESS  65/85/63/87   7432   BROWNFIELD  63/85/61/87   4433
LUBBOCK    62/84/60/86   5433   ASPERMONT   68/87/65/88   6533

.LUB...NONE.

JAMES

In the hours before

Special weather statement, Sep 20, 4:01 PM CDT, 2 hours 15 minutes before
TXZ024>026-030>032-035>038-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 900 PM CDT THURSDAY EVENING...

IN THE TEXAS PANHANDLE...
BRISCOE...CHILDRESS AND HALL...

IN NORTHWEST TEXAS...
COTTLE...CROSBY...DICKENS...FLOYD...KING...LUBBOCK AND MOTLEY...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 20, 5:48 PM CDT, 28 minutes before
TXZ041>044-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

IN NORTHWEST TEXAS...
GARZA...KENT...LYNN AND STONEWALL...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:17 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Sep 20, 12:00 AM CDTSevere Thunderstorm WarningLUBHall30 min
Sep 20, 12:24 AM CDTSevere Thunderstorm WarningLUBCottle, Motley51 min
Sep 20, 3:19 PM CDTSevere Thunderstorm WarningLUBHall41 min
Sep 20, 3:42 PM CDTSevere Thunderstorm WarningLUBCochran48 min
Sep 20, 3:56 PM CDTSevere Thunderstorm WarningLUBHall, Motley49 min
Sep 20, 4:21 PM CDTSevere Thunderstorm WarningLUBCottle39 min
Sep 20, 4:34 PM CDTSevere Thunderstorm WarningLUBChildress41 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningLUBCrosby38 min
Sep 20, 4:59 PM CDTSevere Thunderstorm WarningLUBCottle46 min
Sep 20, 5:07 PM CDTSevere Thunderstorm WarningLUBHockley38 min
Sep 20, 5:10 PM CDTFlash Flood WarningLUBCottle2 hr
Sep 20, 5:28 PM CDTSevere Thunderstorm WarningLUBKing47 min
Sep 20, 5:32 PM CDTTornado WarningLUBKing43 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.